Nebraska, 2020Hail and Damaging Winds in Nebraska, July 6, 2020
July 6, 2020 · NWS FSD · 4 events in 1 county or zone
Lift associated with a jet streak across southern North Dakota interacted with an unstable and weakly capped environment with 30 to 40 knots of deep-layer shear to produce a couple of smaller clusters of thunderstorms with large hail and damaging wind during the evening and overnight which progressed east and southeast across southeast South Dakota into northeast Nebraska.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $6,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lift associated with a jet streak across southern North Dakota interacted with an unstable and weakly capped environment with 30 to 40 knots of deep-layer shear to produce a couple of smaller clusters of thunderstorms with large hail and damaging wind during the evening and overnight which progressed east and southeast across southeast South Dakota into northeast Nebraska.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 6, 1:31 PM CST, 3 hours 11 minutes earlier.
Area forecast discussion, Jul 6, 1:31 PM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
231 PM CDT Mon Jul 6 2020
.SHORT TERM...(This Evening through Tuesday)
Issued at 231 PM CDT Mon Jul 6 2020
An axis of instability is in place over eastern SD into southwest MN
and will likely spark scattered thunderstorms into early evening.
The environment is not great in this area, but CAPE values around
2000 J/kg and deeper shear values about 20 knots do support some
short lived strong updrafts. Shear values will increase into the
evening as a wave and associated jet max approach from the west.
This could help provide a little extra shear late afternoon and
early evening for some of these updrafts to become a little
stronger. The main concerns will be hail to golf ball size and wind
gusts to 60 mph. DCAPE only running about 900 to 1000 J/kg so not a
great wind environment. A potentially better threat for severe
weather is more likely after about 3z as the wave from far western
ND/SD moves into the area and brings a stronger increase in shear.
Model soundings and a few CAM runs do indicate the potential for a
linear system and with close to 45 knots of deep shear and about 30
knots of sfc to 3 km shear strong winds will be a threat. Any part
of the line that races east will need to be watched for meso vortex
couplets which could produce some enhanced winds.
Showers and thunderstorms will remain possible into Tuesday morning
but the threat for severe is quite a bit lower, especially if a more
organized line develops overnight. Shortwave ridging is also
expected to develop which will aid in suppressing thunderstorm
potential. Otherwise it should be warm and humid with highs in the
80s and a few 90s south of I-90.
.LONG TERM...(Tuesday Night through Monday)
Issued at 231 PM CDT Mon Jul 6 2020
Tuesday night into Wednesday morning deepening low pressure over
southern Canada will swing a trough northeastward across the Western
High Plains. This should keep most of the activity to the northwest
of the area. Warm southerly flow will see humid and very warm
conditions with overnight lows only falling into the mid 70s in many
locations. By Wednesday afternoon and evening what appears to be
strong heating as well as an incoming boundary and fairly nice
shortwave to the north should allow our next round of severe and
heavy rain potential. Highs Wednesday about 85 to 95.
The pattern turns to northwest flow as this wave passes on Wednesday
night but right now it still looks to remain somewhat active. Chance
for widespread severe weather likely a little lower but definitely
not looking at any extended periods of dry weather. The good news is
most locations will see highs in the 80s to lower 90s and seasonally
humid.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1243 PM CDT Mon Jul 6 2020
Challenging forecast as it relates to thunderstorm chances through
the period. Will be watching for possible development along the
Hwy 14 corridor later this afternoon and some of this activity
could build southwestward, impacting KFSD in the 06.22Z to 07.02Z
period. Otherwise, better chances will occur later this evening
and overnight as a wave aloft moves across the region. Will handle
this threat with VCTS for now and allow later forecasts to fine-
tune timing and airfield impacts. MVFR conditions (lower ceiling/
visibility) possible with any stronger storms that develop. Frequent
updates/amendments are possible later this afternoon and evening as
convective picture becomes clearer.
Winds away from thunderstorms will be light and variable. If there
is a directional preference, it will be from the south-southeast
through the period...generally 10 kts or less.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...Rogers
Hazardous weather outlook, Jul 6, 4:24 AM CST, 12 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
524 AM CDT Mon Jul 6 2020
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-071030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
524 AM CDT Mon Jul 6 2020
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Today and tonight.
Thunderstorms are possible this morning. A few of the stronger storms
may produce gusty winds to 50 mph. Additional thunderstorms are
expected after 2 PM this afternoon. Some of these storms may produce
hail to the size of half dollars, and wind gusts to 65 mph.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Heat index values are expected to climb into the 90s each afternoon
this week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed after 2 pm today.
In the hours before
Local storm report, Jul 6, 3:34 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
434 PM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM TSTM WND GST 5 NE TYNDALL 43.04N 97.79W
07/06/2020 E60 MPH BON HOMME SD TRAINED SPOTTER
A COUPLE OF 4 INCH DIAMETER TREE LIMBS DOWN.
&&Local storm report, Jul 6, 3:43 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
443 PM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD 8 E PARKSTON 43.39N 97.82W
07/06/2020 HUTCHINSON SD LAW ENFORCEMENT
MULTIPLE INCHES OF WATER FLOWING OVER HWY
44, WITH ROAD TEMPORARILY BLOCKED BY LAW
ENFORCEMENT.
&&
LVLocal storm report, Jul 6, 3:49 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
449 PM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM TSTM WND GST 2 NE YANKTON 42.92N 97.37W
07/06/2020 M68 MPH YANKTON SD AWOS
AWOS STATION KYKN YANKTON MUNICIPAL AIRPORT.
&&Local storm report, Jul 6, 4:06 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
506 PM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL ALEXANDRIA 43.65N 97.78W
07/06/2020 E2.75 INCH HANSON SD LAW ENFORCEMENT
&&Local storm report, Jul 6, 4:22 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
522 PM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND GST 2 WSW GAYVILLE 42.88N 97.22W
07/06/2020 M66 MPH YANKTON SD MESONET
MESONET STATION 197 SD RWIS GAYVILLE.
&&Local storm report, Jul 6, 4:25 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
525 PM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM TSTM WND GST MISSION HILL 42.92N 97.28W
07/06/2020 E60 MPH YANKTON SD TRAINED SPOTTER
DIME SIZED HAIL AND HEAVY RAIN ALONG WITH
STRONG WINDS.
&&
LVHail, Dixon
- When
- July 6, 4:42 PM CST to 4:44 PM CST
- Where
- Dixon County, 3.49 mi S of Maskell
- Measured
- 0.88 in hail
- Crop damage
- $6,000
- Reported by
- Trained Spotter
- Coordinates
- 42.630, -96.980
Hail accompanied by estimated wind gusts up to 50 mph. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Thunderstorm Wind, Dixon
- When
- July 6, 4:51 PM CST to 4:53 PM CST
- Where
- Dixon County, 0.86 mi NW of Maskell
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.690, -96.980
Strong winds which took down moderate-sized branches were accompanied by pea sized hail.
Thunderstorm Wind, Dixon
- When
- July 6, 5:28 PM CST to 5:30 PM CST
- Where
- Dixon County, 1.53 mi W of Ponca
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 42.570, -96.730
Wind gust of 67 mph was measured by a personal weather station.
Thunderstorm Wind, Dixon
- When
- July 6, 5:34 PM CST to 5:36 PM CST
- Where
- Dixon County, 0.51 mi W of Ponca
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 42.570, -96.710
Wind gusts to 65 mph were measured by a personal weather station. Dime-size hail accompanied the strong winds.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Pennsylvania, July 6, 20202 deaths · 2 injured · $15,000 · 50 kt wind · 3 events
- Flash Flooding and Hail in South Dakota, July 6 to 7, 2020$1.7 million · 2.75 in hail · 25 events
- Tornado and Hail in South Dakota, July 6, 2020EF2 · 21 events
- Tornadoes and Hail in Wyoming, July 6, 2020EF2 · 7 events
- Hail and Damaging Winds in Pennsylvania, July 6, 20201.75 in hail · 76 events
- Hail and Damaging Winds in Maryland, July 6, 2020$143,000 · 1 in hail · 18 events
- Damaging Winds in District of Columbia, July 6, 2020$130,000 · 65 kt wind · 5 events
- Flash Flooding and Flooding in Maryland, July 6 to 7, 2020$60,000 · 20 events
- Hail and Damaging Winds in New York, July 6, 2020$65,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in New Jersey, July 6, 20201.5 in hail · 54 events
- Hail and Damaging Winds in Pennsylvania, July 6, 2020$33,000 · 1.5 in hail · 17 events
- Damaging Winds in West Virginia, July 6, 2020$60,000 · 65 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910085, 910093, 910103, 910114.